Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 23, 2010, 2:59 AM CDT for Clayton County, Fayette County, Iowa; Grant County, Wisconsin. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 2:59 AM CDT (07:59 UTC)
- Expired
- Jul 23, 2010, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clayton County, IA, Fayette County, IA, Grant County, WI
The radar
The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:15 AM CDT | FLASH FLOOD | Oelwein, IA | WATER A FOOT DEEP OVER THE ROAD AT THE INTERSECTION OF 10TH AND FREDRICK. ALL DITCHES WERE ALSO EXTREMELY FULL JUST SOUTH OF OELWEIN ON HWY 150. |
| Jul 23, 3:22 AM CDT | HEAVY RAIN 6.23 | Oelwein, IA | MEASURED IN LAST 24 HOURS. |
| Jul 23, 5:25 AM CDT | HEAVY RAIN 7 | Edgewood, IA | 24 HOUR TOTAL |
| Jul 23, 5:25 AM CDT | HEAVY RAIN 6.75 | Edgewood, IA | 24 HOUR TOTAL. |
| Jul 23, 6:30 AM CDT | FLASH FLOOD | Oelwein, IA | ROAD CLOSURE AT HWY 150 AND 281. SEVERAL REPORTS OF CITY STREETS FLOODED AS WELL AS SOME FLOODED BASEMENTS. |
| Jul 23, 7:00 AM CDT | FLASH FLOOD | 4 E Oelwein, IA | HIGHWAY 3...4 MILES EAST OF OELWEIN IS CLOSED DUE TO WATER OVER THE ROADWAY IN SEVERAL SPOTS. |
| Jul 23, 7:00 AM CDT | HEAVY RAIN 9.93 | Oelwein, IA | DRY RUN CREEK IS OUT OF ITS BANKS |
| Jul 23, 7:07 AM CDT | HEAVY RAIN 8.51 | Strawberry Point, IA | LAST 24 HOURS |
| Jul 23, 7:16 AM CDT | HEAVY RAIN 6.3 | 3 W Balltown, IA | OVERNIGHT TOTAL. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2664 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
487
WGUS53 KARX 230759
FFWARX
IAC043-065-WIC043-231300-
/O.NEW.KARX.FF.W.0016.100723T0759Z-100723T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
259 AM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CLAYTON COUNTY IN NORTHEAST IOWA...
SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
SOUTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 800 AM CDT
* AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL TRAINING ACROSS
THE WARNED AREA. RADAR INDICATES 3 TO AS MUCH AS 5 INCHES OF RAIN
HAS FALLEN IN THE LAST 3 HOURS ACROSS THE WARNED AREA. THIS
WARNING EXTENDS THE PREVIOUS WARNING THAT WAS IN EFFECT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKADER...GUTTENBERG...LANCASTER...OELWEIN...PLATTEVILLE...
ARLINGTON...CASSVILLE...CUBA CITY...DICKEYVILLE...FAIRBANK...
FAYETTE...GARNAVILLO...HAZEL GREEN...MAYNARD...STRAWBERRY POINT AND
VOLGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO
CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LA
CROSSE.
&&
LAT...LON 4253 9064 4264 9071 4268 9088 4264 9090
4263 9209 4287 9209 4288 9042 4252 9041
$$
SCHMIDT2 follow-up statements
311
WGUS73 KARX 230925
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT FRI JUL 23 2010
IAC043-065-WIC043-231300-
/O.CON.KARX.FF.W.0016.000000T0000Z-100723T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE IA-CLAYTON IA-GRANT WI-
425 AM CDT FRI JUL 23 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN GRANT...
SOUTHERN CLAYTON AND SOUTHERN FAYETTE COUNTIES UNTIL 800 AM CDT...
AT 418 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED TO
BE INDICATED BY RADAR ACROSS THE WARNED AREA. UP TO 6 AND A QUARTER
INCHES OF RAIN WAS REPORTED BY A SPOTTER IN OELWEIN IOWA IN SOUTHERN
FAYETTE COUNTY. THIS HAS CAUSED SOME ROADWAYS TO BE UNDER WATER. UP
TO 2 MORE INCHES OF RAINFALL IS EXPECTED THROUGH 8 AM THIS MORNING.
THIS WILL LIKELY FURTHER EXASPERATE FLOODING ACROSS THE AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKADER...GUTTENBERG...LANCASTER...OELWEIN...PLATTEVILLE...
ARLINGTON...CASSVILLE...CUBA CITY...DICKEYVILLE...FAIRBANK...
FAYETTE...GARNAVILLO...HAZEL GREEN...MAYNARD...STRAWBERRY POINT AND
VOLGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4253 9064 4264 9071 4268 9088 4264 9090
4263 9209 4287 9209 4288 9042 4252 9041
$$
DAS684
WGUS73 KARX 231112
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CDT FRI JUL 23 2010
IAC043-065-WIC043-231300-
/O.CON.KARX.FF.W.0016.000000T0000Z-100723T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE IA-CLAYTON IA-GRANT WI-
612 AM CDT FRI JUL 23 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN GRANT...
SOUTHERN CLAYTON AND SOUTHERN FAYETTE COUNTIES UNTIL 800 AM CDT...
AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW THUNDERSTORMS WITH HEAVY RAINFALL TRAINING EASTWARD ACROSS THE
WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKADER...GUTTENBERG...LANCASTER...OELWEIN...PLATTEVILLE...
ARLINGTON...CASSVILLE...CUBA CITY...DICKEYVILLE...FAIRBANK...
FAYETTE...GARNAVILLO...HAZEL GREEN...MAYNARD...STRAWBERRY POINT AND
VOLGA.
7 INCHES OF RAINFALL WAS REPORTED AT EDGEWOOD IOWA AT 5 AM THIS
MORNING WHILE RADAR INDICATED 6 TO 8 INCHES OF RAINFALL ACROSS THE
WARNED AREA IN THE PAST 6 TO 8 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4253 9064 4264 9071 4268 9088 4264 9090
4263 9209 4287 9209 4288 9042 4252 9041
$$
DASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:35 PM CDT, 11 hours 24 minutes earlier.
Area forecast discussion, Jul 22, 3:35 PM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT THU JUL 22 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CONCERNS ARE ON FLASH FLOODING AND SEVERE WEATHER
TONIGHT AND FRIDAY NIGHT.
CURRENT WEATHER AS OF 20Z...WATER VAPOR AND RUC 500MB HEIGHT
ANALYSIS SHOWED RIDGING OVER THE SOUTHEAST U.S. INTO THE GREAT LAKES
AND TROUGHING OVER SOUTHWEST CANADA INTO THE NORTHERN U.S. ROCKIES..
ALSO OF NOTE IS A SHORTWAVE OVER WESTERN NORTH DAKOTA AND THE MCV
FROM THIS MORNINGS MCS WHICH WAS NEAR EAU CLAIRE. FORECAST AREA
LIES MOSTLY IN SUBSIDENCE IN THE WAKE OF THE MCV...HOWEVER...THE
TRAILING OUTFLOW BOUNDARY WHICH EXTENDS ACROSS NORTHERN IOWA INTO
SOUTHWEST WISCONSIN CONTINUED TO PRODUCE SHOWERS FROM ALLAMAKEE
COUNTY IOWA EASTWARD THROUGH RICHLAND COUNTY WISCONSIN. VISIBLE
SATELLITE IMAGERY SHOWS A MIX OF CU AND TCU DEVELOPING ALONG THE
REST OF THE OUTFLOW...IN ADDITION TO THE SOUTHWEST ALONG A WARM
FRONTAL BOUNDARY WHICH STRETCHES FROM NORTHEAST NEBRASKA TO PRAIRIE
DU CHIEN. RUC ANALYSIS AND TAMDAR SOUNDINGS FROM DSM DEPICT AN
UNSTABLE AIRMASS ALONG AND SOUTH OF THE BOUNDARY...WITH MLCAPE OF
1500-2500 J/KG AND 25 MLCIN. PROFILER AND VWP DATA AT 850MB STILL
SHOWS A DECENT LOW LEVEL JET IN PLACE...WITH 30-40 KT WINDS FROM ICT
TO LSE...TRANSPORTING HIGH AMOUNTS OF MOISTURE INTO THE AREA. RUC
AND GOES SOUNDER PRECIPITABLE WATER ANALYSIS SHOWED 2-2.5 INCHES
ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN...WHICH IS WHY TOO THE
SHOWERS THIS MORNING WERE EFFICIENT RAIN PRODUCERS.
TONIGHT...MUCH OF THE FORECAST FOLLOWS THE 11Z HRRR AND 12Z ARW4
FORECASTS...WHICH DID GREAT WITH THE MORNING MCS AND ARE STILL DOING
FAIRLY WELL AT THIS POINT. ANTICIPATING CONVECTION FIRING ALONG THE
OUTFLOW BOUNDARY IN NORTHERN IOWA LATE THIS AFTERNOON...OR THE
COLLISION OF THE OUTFLOW AND WARM FRONT. COLD POOLS THAT DEVELOP
FROM THE CONVECTION SHOULD PUSH BOTH BOUNDARIES TO THE SOUTH THROUGH
THE EVENING. NORTH OF THE OUTFLOW BOUNDARY...NOT EXPECTING A LOT OF
PRECIPITATION TONIGHT DUE TO LACK OF FORCING. THEREFORE...KEPT 60-70
PRECIPITATION CHANCES ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...WITH RAPIDLY DIMINISHING CHANCES TO THE NORTH. AFTER
MIDNIGHT...CONCERN EXISTS THAT CONVECTION THAT FIRES OVER WESTERN
IOWA MIGHT HEAD EAST INTO NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...AS INDICATED BY THE 12Z ECMWF ON THE NOSE OF THE LOW
LEVEL JET. THEREFORE...KEPT AT LEAST SOME 20-40 PERCENT CHANCES
GOING SOUTH OF I-90. WITH THE FLASH FLOOD WATCH...ONLY MAINTAINED
THE SECTION OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...SINCE
THIS IS WHERE MOST OF THE PRECIPITATION IS EXPECTED TONIGHT.
CONSIDERED EXTENDING IT PAST MIDNIGHT...BUT NOT AS CONFIDENT WITH
PRECIPITATION AFTER MIDNIGHT. THREAT FOR FLOODING REMAINS THERE WITH
THE HIGH PRECIPITABLE WATER VALUES IN PLACE AS MENTIONED EARLIER.
SEVERE THREAT REMAINS PRESENT AS WELL WITH CONVECTION THIS
EVENING...GIVEN 0-6 KM SHEAR AROUND 40 KNOTS AS WELL 0-1 KM SRH
VALUES IN THE 100-200 M2/S2 RANGE. NOTE THAT ALL THE SHEAR IS IN THE
0-3KM LAYER...SUGGESTING ANY SUPERCELLS THAT DO FORM WILL PROBABLY
TAKE ON A BOW SHAPE QUICKLY. SO DAMAGING WINDS AND PERHAPS AN
ISOLATED TORNADO ARE THE MAIN HAZARDS.
FRIDAY...MAIN CONCERN IS WHERE THE WARM FRONT WILL BE AT. TRENDS IN
LATEST 12Z MODEL GUIDANCE AS WELL AS THE NEW 15Z SREF DATA SEEM TO
SUGGEST FARTHER SOUTH...NEAR I-80. THIS MAKES SENSE WITH COLD POOLS
FROM TONIGHTS CONVECTION PUSHING THE BOUNDARY SOUTHWARD. STILL...TO
MAINTAIN SOME CONTINUITY AND THE 12Z GFS/15Z SREF MEAN SHOWING A
LITTLE FARTHER NORTH AXIS TO THE QPF...DECIDED TO FOR NOW TO DRY OUT
THE FORECAST FOR AREAS NORTH OF I-90...AND KEEP 20-40 PERCENT
CHANCES TO THE SOUTH. IT IS POSSIBLE MUCH OF THE AREA ENDS UP DRY.
WITH POTENTIAL FOR QUITE A BIT OF SUN AND 850MB TEMPS NEAR 20C...
SHOULD SEE HIGHS IN THE 80S IN MOST LOCATIONS...PERHAPS EVEN UPPER
80S.
FRIDAY NIGHT INTO SATURDAY...UPPER TROUGH IN SOUTHWEST CANADA IS
PROGGED TO CROSS THE NORTHERN PLAINS INTO THE UPPER GREAT LAKES
DURING THIS PERIOD...CAUSING A PERIOD OF HEIGHT FALLS OVER THE
FORECAST AREA. THESE HEIGHT FALLS WILL INTENSIFY THE LOW LEVEL JET
AND BRING THE WARM FRONT BACK NORTH TOWARDS THE CWA. AN MCS APPEARS
LIKELY TO DEVELOP OVER EASTERN SOUTH DAKOTA FRIDAY AFTERNOON...THEN
PROPAGATE SOUTHEAST INTO THE FORECAST AREA AFTER MIDNIGHT FRIDAY
NIGHT. IT IS ALSO POSSIBLE FOR DEVELOPMENT OF CONVECTION ALONG THE
WARM FRONT AHEAD OF THE MCS DURING THE EVENING...AS INDICATED BY THE
12Z ECMWF. FOR THE FORECAST...BROKE UP FRIDAY NIGHT TO HAVE HIGHER
CHANCES OF PRECIPITATION AFTER MIDNIGHT ON THE ORDER OF 60-70...WHEN
CONFIDENCE IS HIGHEST OF PRECIPITATION. A FLASH FLOOD WATCH MAY BE
NEEDED GIVEN RECENT HEAVY RAINS AND ADDITIONAL HEAVY RAIN POSSIBLE
DURING FRIDAY NIGHT. UNSURE ON THE SEVERE RISK AT THIS POINT...BUT
CANNOT RULE IT OUT WITH STORMS ON THE WARM FRONT. SATURDAY FORECAST
IS A LITTLE TRICKY...WITH THE MCS PROBABLY EXITING IN THE MORNING...
ADDITIONAL REDEVELOPMENT IN EASTERN PORTIONS OF THE FORECAST AREA IF
THE FRONT DOES NOT DROP FAR ENOUGH SOUTH...AND POTENTIAL FOR
CONVECTION OVER NORTHERN WISCONSIN UNDERNEATH THE UPPER TROUGH. AS
SUCH...MUCH OF THE AREA EXCEPT FAR WESTERN PORTIONS HAVE A CHANCE OF
SHOWERS AND THUNDERSTORM MENTION. HIGHEST CHANCES ARE IN THE MORNING
OVER THE EASTERN CWA WITH THE DEPARTING MCS. TEMPERATURES ON
SATURDAY ARE ALSO TRICKY GIVEN CONVECTION...BUT COOLER 850MB TEMPS
ON THE ORDER OF 14-18C ARE EXPECTED TO MOVE IN...SO HIGHS SHOULD END
UP AT LEAST 5 DEGREES COOLER COMPARED TO FRIDAY.
SATURDAY NIGHT...AREA IS FORECAST TO RESIDE IN NORTHWEST FLOW
ALOFT...IN THE WAKE OF THE UPPER TROUGH OVER THE GREAT LAKES HEADING
INTO SOUTHEAST CANADA. DRY AIR ADVECTION COMBINED WITH SUBSIDENCE
AND SURFACE HIGH PRESSURE BUILDING IN WILL RESULT IN A DRY NIGHT
WITH CLEARING SKIES IN THE EVENING. MAY HAVE TO WATCH FOR FOG ON
THIS NIGHT...ESPECIALLY SINCE THE TYPICAL COLD SPOTS COULD GET DOWN
INTO THE MID 50S AS SUGGESTED BY MAV GUIDANCE.
.LONG TERM...SUNDAY THROUGH THURSDAY
22.00Z ECMWF...CANADIAN...22.06Z AS WELL AS THE 22.00Z ECMWF/GFS
ENSEMBLES ARE IN GOOD AGREEMENT ON THE UPPER LEVEL PATTERN DURING
THIS PERIOD. CURRENT UPPER LEVEL RIDGING OVER THE SOUTHEASTERN U.S.
IS PROGGED TO SHIFT TO THE WEST INTO THE SOUTH CENTRAL PLAINS. THIS
SHIFT IS NOT DUE TO TROUGHING AT THE BEGINNING OF THE PERIOD OVER
SOUTHEAST CANADA...BUT A SECOND TROUGH NOTED TO MOVE ACROSS SOUTHERN
CANADA DURING THE WEEK. SUNDAY THROUGH MONDAY NIGHT STILL LOOK DRY
AS NORTHWEST FLOW ALOFT CHANGES TO WEAK RIDGING. IT APPEARS THERE IS
PLENTY OF DRY LOW TO MID LEVEL AIR ASSOCIATED WITH SURFACE HIGH
PRESSURE MOVING ACROSS TO PRECLUDE ANY PRECIPITATION AS WELL. WILL
HAVE TO WATCH MONDAY NIGHT A LITTLE SINCE WARM ADVECTION IS
FORECAST...THOUGH THINK ANY PRECIPITATION SHOULD STAY OFF TO OUR
NORTHWEST. FOR THE TUESDAY INTO TUESDAY NIGHT TIME FRAME...THE
TROUGH MOVING ACROSS SOUTHERN CANADA DRAGS A COLD FRONT DOWN INTO
THE FORECAST AREA. CHANCES OF PRECIPITATION ARE STILL REQUIRED WITH
THIS FRONT...HIGHEST EXPECTED TUESDAY NIGHT ALONG AND NORTH OF I-90
SINCE THE FRONT IS SLOW TO MOVE INTO THE AREA. WEDNESDAY INTO
THURSDAY LOOK MORE PROSPECTIVE FOR SHOWERS AND THUNDERSTORMS AS THE
ECMWF/GFS HAVE THE FRONT DROPPING VERY SLOWLY SOUTH THROUGH THE CWA.
TEMPERATURES LOOK TO START OFF AROUND NORMAL ON SUNDAY...THEN CLIMB
TO ABOVE NORMAL BY TUESDAY DUE TO WARM ADVECTION BRINGING 850MB
TEMPS UP TO AROUND 20C. WEDNESDAY AND THURSDAY SHOULD STAY ABOVE
NORMAL ACROSS NORTHEAST IOWA AND SOUTHERN WISCONSIN...THOUGH
SOMEWHAT DEPENDENT ON CONVECTION. AREAS NORTH OF I-90 FOR WEDNESDAY
AND THURSDAY LOOK TO COOL DOWN TO NORMAL WITH THE FRONT SLOWLY
SINKING SOUTH.
&&
.AVIATION...TONIGHT AND FRIDAY
LINGERING SFC BOUNDARY WILL FOCUS MORE SHOWERS/STORMS LATE THIS
AFTERNOON THROUGH THE EVENING...WITH LATEST HRRR AND ARW/NMM
SUPPORTING DEVELOPMENT FROM CENTRAL/SOUTHWEST WI INTO NORTHERN IA.
THIS WOULD PLACE THE BEST SHRA/TS THREAT JUST SOUTH AND EAST OF
KRST/KLSE. WILL CONTINUE VCSH/CB MENTION FOR NOW...BUT UPDATES COULD
BE NEEDED IF CONVECTION LOOKS TO BLOSSOM A BIT FARTHER NORTH.
CLOUDS REMAIN TRICKY FOR TONIGHT THROUGH FRIDAY...AND CONFIDENCE IS
NOT HIGH AS A RESULT. SATELLITE TRENDS SHOW SOME BREAKS IN THE
CLOUDS TO THE WEST...SOUTH OF AN UPPER LEVEL SHORTWAVE TROUGH MOVING
OVER THE NORTHERN PLAINS/NORTHERN MN AND WEST OF THE MCV TRUCKING
EASTWARD. IF SOME CLEARING IS REALIZED...SEE A POTENTIAL FOR SOME
FOG/STRATUS OVERNIGHT TONIGHT...ALTHOUGH WIND FIELDS VIA BUFKIT OF
15-20 KTS ARE INDICATED BY 1 KFT. WILL OPT TO NOT ADD IFR CEILINGS
INTO THE TAFS AT THE MOMENT...BUT THIS COULD BECOME NECESSARY IF THE
MORE FAVORABLE SCENARIO STARTS TO EVOLVE.
&&
.HYDROLOGY...TONIGHT THROUGH SATURDAY
AREA OF CONCERN THIS EVENING IS ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...ALONG AN OUTFLOW BOUNDARY FROM THIS MORNINGS
PRECIPITATION AND A SLOWLY MOVING NORTH WARM FRONT. STORMS SHOULD
FIRE ALONG THESE BOUNDARIES AND BE CAPABLE OF PRODUCING VERY HEAVY
RAIN GIVEN A MOIST AIRMASS IN PLACE. DUE TO THE RECENT RAINS...ANY
STORM COULD PRODUCE FLASH FLOODING...SO THE FLASH FLOOD WATCH STILL
LOOKS GOOD. ONLY ADJUSTMENT MADE TO THE WATCH WAS TO CANCEL THE
SECTION OVER SOUTHEAST MINNESOTA AND COUNTIES IN WISCONSIN FROM
VERNON NORTHWARD...DUE TO THE STORMS EXPECTED TO STAY TO THE SOUTH.
COLD POOLS FROM THE STORMS THIS EVENING ARE EXPECTED TO HELP PUSH
FUTURE HEAVY RAIN STORMS AFTER MIDNIGHT SOUTH. MUCH OF FRIDAY LOOKS
DRY RIGHT NOW AS THE WARM FRONTAL BOUNDARY FOR STORMS STALLS OUT
ALONG I-80. THE WARM FRONT WILL LIFT NORTH FRIDAY NIGHT...THOUGH...
AND POTENTIALLY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO
ALL OF THE FORECAST AREA. MAY NEED FLASH FLOOD WATCHES YET AGAIN
GIVEN THE RECENT HEAVY RAINFALL. MAJORITY OF THE SHOWERS AND
THUNDERSTORMS SHOULD EXIT THE AREA SATURDAY MORNING...WITH HIGH
PRESSURE AND DRYING CONDITIONS COMING IN FOR SATURDAY NIGHT AND
SUNDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR
WIZ054-WIZ055-WIZ061.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...AJ
AVIATION..........RIECK
HYDROLOGY.........AJHazardous weather outlook, Jul 22, 3:45 PM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT THU JUL 22 2010 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-231000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 345 PM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH HEAVY RAIN LIKELY IN THE STRONGER STORMS. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...THE STRONGER STORMS WILL PRODUCE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE...MAINLY SOUTH OF INTERSTATE 90. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAINS. THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SOME LOCAL GROUPS MAY BE NEEDED. REPORTS OF HEAVY RAIN...RISING WATER OR OTHER FLOODING ISSUES WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-231000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 345 PM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH HEAVY RAIN LIKELY IN THE STRONGER STORMS. 1 TO 2 INCHES OF RAIN FELL ACROSS THE AREA THIS MORNING...AND ANY ADDITIONAL HEAVY RAIN COULD RESULT IN FLASH FLOODING. IN ADDITION...THERE IS A CHANCE SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WOULD ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAINS. THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY RAIN... RISING WATER OR OTHER FLOODING ISSUES WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/RIECK
In the hours before
Local storm report, Jul 22, 10:17 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLOOD EDGEWOOD 42.65N 91.40W
07/22/2010 CLAYTON IA LAW ENFORCEMENT
BEAR CREEK OUT OF ITS BANKS CAUSING MINOR FLOODING ALONG
STATE ROUTE 3.
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:04 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 6 hr |
| Jul 23, 3:26 AM CDT | River Flood Warning | ARX | Clayton | 14 hr |
| Jul 23, 3:26 AM CDT | River Flood Warning | ARX | Clayton | 62 hr |
| Jul 23, 3:51 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 26 hr |
| Jul 23, 7:57 AM CDT | Areal Flood Warning | ARX | Clayton, Fayette | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.